Advertisement

On the Algorithmic Complexity of Double Vertex-Edge Domination in Graphs

  • Y. B. Venkatakrishnan
  • H. Naresh KumarEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)

Abstract

Let \(G=(V,E)\) be a simple graph. A vertex \(v\in V\) ve-dominates every edge uv incident to v, as well as every edge adjacent to these incident edges. A set \(D\subseteq V\) is a double vertex-edge dominating set if every edge of E is ve-dominated by at least two vertices of D. The double vertex-edge dominating problem is to find a minimum double vertex-edge dominating set of G. In this paper, we show that minimum double vertex-edge dominating problem is NP-complete for chordal graphs. A linear time algorithm to find the minimum double vertex-edge dominating set for proper interval graphs is proposed. We also show that the minimum double vertex-edge domination problem cannot be approximated within \((1-\varepsilon )\ln |V|\) for any \(\varepsilon >0\) unless NP\(\subseteq \) DTIME\((|V|^{O(\log \log |V|)})\). Finally, we prove that the minimum double vertex-edge domination problem is APX-complete for graphs with maximum degree 5.

Keywords

Double vertex-edge domination Chordal graph Proper interval graph NP-complete APX-complete 

References

  1. 1.
    Bourtig, R., Chellali, M., Haynes, T.W., Hedetniemi, S.: Vertex-edge domination in graphs. Aequationes Math. 90, 355–366 (2016)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Haynes, T., Hedetniemi, S., Slater, P.: Fundamentals of Domination in Graphs. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  3. 3.
    Haynes, T., Hedetniemi, S., Slater, P. (eds.): Domination in Graphs: Advanced Topics. Marcel Dekker, New York (1998)zbMATHGoogle Scholar
  4. 4.
    Jamison, R.E., Laskar, R.: Elimination orderings of chordal graphs. In: Proceedings of the Seminar on Combinatorics and Applications, Indian Statistical Institute, Calcutta, pp. 192–200 (1982)Google Scholar
  5. 5.
    Klasing, R., Laforest, C.: Hardness results and approximation algorithms of k-tuple domination in graphs. Inf. Process. Lett. 89, 75–83 (2004)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Krishnakumari, B., Chellali, M., Venkatakrishnan, Y.B.: Double Vertex-edge Domination. In: Discrete Mathematics, Algorithms and Applictions (2017).  https://doi.org/10.1142/S1793830917500458
  7. 7.
    Krishnakumari, B., Venkatakrishnan, Y.B., Krzywkowski, M.: Bounds on the vertex-edge domination number of a tree. Comptes Rendus Math. 352, 363–366 (2014)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Lewis, J.R.: Vertex-edge and edge-vertex parameters in graphs, Ph.D. Thesis, Clemson University (2007)Google Scholar
  9. 9.
    Lewis, J., Hedetniemi, S., Haynes, T., Fricke, G.: Vertex-edge domination. Util. Math. 81, 193–213 (2010)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Panda, B.S., Das, S.K.: A linear time recognition algorithm for proper interval graphs. Inform. Process. Lett. 87(3), 153–161 (2003)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Papadimitriou, C.M., Yannakakis, M.: Optimization, approximation and complexity classes. J. Comput. System Sci. 43, 425–440 (1991)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Peters, J., Theoretical and Algorithmic Results on Domination and Connectivity, Ph.D. Thesis, Clemson University (1986)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Mathematics, School of Humanities and SciencesSASTRA Deemed UniversityThanjavurIndia

Personalised recommendations